Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Reno, NV

July 20, 2018Douglas County, Nevada; Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 20, 2018, 2:18 PM PDT for Douglas County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 2:18 PM PDT (21:18 UTC)
Expired
Jul 20, 2018, 5:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Mono County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WGUS55 KREV 202118
FFWREV
CAC051-NVC005-210015-
/O.NEW.KREV.FF.W.0006.180720T2118Z-180721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
218 PM PDT FRI JUL 20 2018

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Northern Mono County in northern California...
  Douglas County in western Nevada...

* Until 515 PM PDT.

* At 217 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving toward the burn scar of the Slinkard Fire. Flash 
  flooding is expected to begin shortly if the rainfall intensity 
  remains the same or increases.

* Some locations that will experience flooding include...
  Topaz Lake and Junction U.S 395 And CA 89. 

Excessive rainfall over the Slinkard burn scar will result in debris 
flow moving toward Highway 395. The debris flow can consist of rock, 
mud, vegetation and other loose materials. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3865 11961 3867 11961 3871 11958 3871 11954
      3863 11952 3861 11955

$$

ZT
2 follow-up statements
810 
WGUS75 KREV 202301
FFSREV

Flash Flood Statement
National Weather Service Reno NV
401 PM PDT FRI JUL 20 2018

CAC051-NVC005-210015-
/O.CON.KREV.FF.W.0006.000000T0000Z-180721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
401 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
NORTHERN MONO AND DOUGLAS COUNTIES...

At 357 PM PDT, automated weather observation equipment of the 
Slinkard Fire burn scar shows almost 0.80 inches of rain has fallen 
in the last hour. Additional rain is likely late this afternoon as 
thunderstorms continue to redevelop and lift north across the area. 

Any additional rain on the already wet slopes of the Slinkard Fire 
burn scar could cause debris flows that reach Highway 395. Debris 
flows can consist of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Topaz Lake and Junction U.S 395 And CA 89. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3865 11961 3867 11961 3871 11958 3871 11954
      3863 11952 3861 11955

$$
914 
WGUS75 KREV 210009
FFSREV

Flash Flood Statement
National Weather Service Reno NV
509 PM PDT FRI JUL 20 2018

CAC051-NVC005-210018-
/O.EXP.KREV.FF.W.0006.000000T0000Z-180721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
509 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR NORTHERN MONO AND DOUGLAS COUNTIES
WILL EXPIRE AT 515 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Runoff from the previous storms may still cause minor flows 
in a few of the drainages along Highway 395, but no significant 
debris flows are expected. 

LAT...LON 3865 11961 3867 11961 3871 11958 3871 11954
      3863 11952 3861 11955

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:12 AM PDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 20, 6:12 AM PDT, 8 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
612 AM PDT Fri Jul 20 2018

.UPDATE...
A heavy smoke layer from the Ferguson Fire is sitting around
8-10000 feet ASL south of a Portola to Pyramid Lake line. This
layer is obscuring the mountain tops, but as the area warms
the smoke will be seen at the surface. Air quality will be much
poorer today as a result. HRRR smoke runs show it mixing out some
along with the west winds in the afternoon and evening. However,
the Sierra Crest south of Tahoe will likely remain smoked in.

Haze will be present for all areas. Smoke from the southern Oregon
fires will also create hazy conditions near the Oregon Border.
Updates out to increase the amount of smoke today. X

&&

.AVIATION...
Smoke from the Ferguson Fire may create some aviation impacts,
especially for KTRK-KTVL-KRNO-KCXP. The smoke layer is about 4000
feet AGL and will mix to the surface later this morning. Surface
vis likely to remain VFR, but slantwise visibility can be
restricted due to the reflectance of the particulates. X

&&

.PREVIOUS DISCUSSION... /Issued 225 AM PDT Fri Jul 20 2018/

SYNOPSIS...

High temperatures will lower a few degrees heading into the weekend
but will still remain hot and above average for mid July. Moisture
will be on the increase which will provide increasing chances for
thunderstorms. Storms may bring heavy rainfall with an increased
flash flooding potential. Hot weather returns from the middle to the
end of next week with a drying trend looking likely.

SHORT TERM...

The main focus in the short term will be an upper level ridge that
will begin to shift eastward and settle over the four corners
region. This will allow temperatures to decrease a few degrees but
hot nonetheless with mid to upper 90s expected into the weekend.

As the ridge slides eastward, increased moisture will filter into
the region which will increase chances and coverage for
thunderstorms this weekend. Coverage extends farther north today
with storms extending through the Tahoe Basin and roughly to Pyramid
Lake through about I-80 across the western Nevada Basin and Range.

Atmospheric moisture will be on the increase through the weekend so
storms will become quite wet and capable of producing heavy rainfall
and flash flooding concerns due to potential training storms, ample
moisture, and increased instability. Despite all this, dry lightning
strikes outside of the rain core could still potentially ignite new
fires but a widespread dry lightning outbreak is not expected.

Thunderstorm coverage is likely to increase Saturday into
Sunday with upper level waves potentially contributing to nocturnal
thunderstorms Saturday night and Sunday night. Both Saturday and
Sunday look to be particularly active the the main threats being
flash flooding, hail, and abundant lightning.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact portions of the region, possibly through the
weekend particularly with copious amounts of smoke emitted yesterday.
Check with your county for the latest air quality. Fuentes

LONG TERM...Monday through Friday...
Made a few changes to the forecast for next week as the model suite
has shown some changes. The first was to expand coverage of
thunderstorms back to the Oregon border for Monday and show a slower
decrease in coverage through Wednesday. The high over Arizona/New
Mexico is still expected to move west, just a bit slower. This would
keep more of a south flow and enough moisture for more thunderstorms.

Then for next week, the high is expected to remain to our south and
east with a light southwest flow aloft. Heights are not as high as
previous runs, with the GFS, GEFS and EC ensemble showing the lower
heights. Temps will still be hot, but it's not looking near as hot
as this past week. Cooled temperatures a couple degrees, and more in
line with the latest guidance. The EC is the outlier right now with
the high centered more toward Nevada.

With the light southwest flow and warmer temps aloft with the ridge,
thunderstorm coverage will decrease. It will become limited to
Mono/Mineral Counties by Wednesday afternoon. X

AVIATION...

VFR through the weekend with light winds outside of thunderstorms.
TSRA continue to be the main issue with most storms today near and
south of Highway 50 once again. About a 30-40% chance of a direct
hit on the KMMH-KTVL-KCXP terminals. Further north, only a 15-20%
chance for KTRK-KRNO with minimal chances north of I-80. Tstorm
threats will be wind gusts to 45 kts along with brief heavy rain and
small hail. Best chance for storms 21-01Z today.

Better chances for storms Saturday and Sunday with a 30-40% chance
for any one terminal seeing a hit. The storm threats remain the
same, although with increased moisture gusts may not be as strong,
35-40 kts. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 20, 11:31 AM PDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Reno NV
1131 AM PDT FRI JUL 20 2018

CAZ072-073-NVZ001-003-202130-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1131 AM PDT FRI JUL 20 2018

...SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON...

Thunderstorms are developing early this afternoon in Mono, Mineral
and southern Lyon counties. Storms are expected to become stronger
through the afternoon and spread north towards I-80.

Nickel size hail, frequent lightning, and wind gusts up to 50 mph
will be possible with these storms. Localized flash flooding will
also be possible, especially in steep terrain and over wildfire burn
scars.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass, Benton,
June Lake, Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga Pass,
Smith and Oasis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Lightning can strike 10 miles away from a
thunderstorm. Hikers and campers should seek shelter in a vehicle if
possible.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3771 11923
      3775 11926 3779 11920 3788 11920 3795 11932
      3804 11931 3820 11963 3845 11968 3873 11999
      3909 11911 3810 11811 3789 11835 3789 11842
      3747 11783 3746 11784
TIME...MOT...LOC 1824Z 240DEG 0KT 3887 11906

ZT

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:31 AM PDTSpecial Weather StatementREVLyon3 hr
Jul 20, 2:24 PM PDTAreal Flood WarningREVLyon3 hr
Jul 20, 4:55 PM PDTAreal Flood AdvisoryREVMono2 hr

Nearby

Flash Flood Warnings in Nevada, 2018Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.